Ativan (lorazepam) is one of the benzodiazepines, so-called tranquilizers and anti-anxiety agents, which, unfortunately, can be habit-forming. If you stop taking the drug abruptly, you can develop the symptoms for which you were being treated: anxiety, agitation, irritability, tension, insomnia and, sometimes, convulsions. (Addiction to benzodiazepines is common and equal in severity to alcohol addiction, which it resembles.) Since you say you have been taking the drug for several years, you may have become physically and psychologically dependent on it.
I wouldn't advise trying to wean off Ativan on your own. Instead, ask the physician who prescribed it to recommend a schedule by which you gradually reduce your dose over a number of weeks, depending on how long you've been on the drug and how large a dose you are taking daily. Counteract any anxiety you experience during this period with the relaxing breathing exercise you will find on this site.
If you have been taking more Ativan than your physician prescribed, consider a drug rehab program to confront your dependence. Studies have shown that residential rehab programs that last for at least three months have the highest success rates. Ask a health care professional you trust to recommend a good rehab program in your area. Alternatively, you can locate one via the Substance Abuse and Mental Health Services Administration (www.samhsa.gov).
In the future, I would recommend a more natural approach to treating anxiety:
- Avoid coffee and other forms of caffeine; it is a stimulant that can heighten anxiety.
- Do breathing exercises, the single most effective relaxation technique I know.
- Do aerobic exercise; taking a brisk 30 minute walk several times a week can help combat anxiety.
- Consider meditating.
Also, you might want to try valerian (Valeriana officinalis); take two tablets at bedtime. Studies have shown that components of valerian actually bind to the same receptors that drugs like Ativan do without causing the side effects of impaired mental function, morning hangover and dependency.
Andrew Weil, M.D.